Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 45, NWS Newport/Morehead City, NC

September 21, 20174 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Sep 21, 2017, 2:27 PM EDT for 4 counties in North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2017, 2:27 PM EDT (18:27 UTC)
Expired
Sep 21, 2017, 3:15 PM EDT
In force
48 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Craven County, NC, Jones County, NC, Onslow County, NC, Pamlico County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS52 KMHX 211827
SVRMHX
NCC049-103-133-137-211915-
/O.NEW.KMHX.SV.W.0045.170921T1827Z-170921T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
227 PM EDT THU SEP 21 2017

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jones County in eastern North Carolina...
  South central Craven County in eastern North Carolina...
  Northeastern Onslow County in eastern North Carolina...
  Southwestern Pamlico County in eastern North Carolina...

* Until 315 PM EDT

* At 226 PM EDT, severe thunderstorms were located along a line
  extending from near Askins to Coastal Carolina Regional Airport to
  Rhems, moving south at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Trained spotter.

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  New Bern, Havelock, James City, Trent Woods, River Bend, Maysville,
  Cayton, Belgrade, Rhems, Olympia, Croatan, Riverdale, Catfish Lake,
  Neuse Forest, Fairfield Harbour, Coastal Carolina Regional Airport,
  Bridgeton and Pollocksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows!

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

Large hail and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3499 7683 3483 7696 3482 7725 3509 7728
      3514 7708 3528 7700
TIME...MOT...LOC 1826Z 346DEG 18KT 3522 7701 3508 7706 3505 7718 

HAIL...1.00IN
WIND...<50MPH
 
$$

JBM
2 follow-up statements
478 
WWUS52 KMHX 211854
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
254 PM EDT THU SEP 21 2017

NCC137-211903-
/O.CAN.KMHX.SV.W.0045.000000T0000Z-170921T1915Z/
Pamlico NC-
254 PM EDT THU SEP 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PAMLICO COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3493 7688 3483 7696 3482 7725 3501 7727
      3503 7707 3504 7700
TIME...MOT...LOC 1853Z 357DEG 18KT 3501 7698 3495 7707 3494 7726 

$$

NCC049-103-133-211915-
/O.CON.KMHX.SV.W.0045.000000T0000Z-170921T1915Z/
Jones NC-Craven NC-Onslow NC-
254 PM EDT THU SEP 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHEASTERN JONES...SOUTH CENTRAL CRAVEN AND NORTHEASTERN ONSLOW
COUNTIES...

At 253 PM EDT, severe thunderstorms were located along a line
extending from Riverdale to Catfish Lake to near Maysville, moving
south at 20 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
New Bern, Havelock, Maysville, Belgrade, Croatan, Riverdale, Catfish
Lake, Neuse Forest and Pollocksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3493 7688 3483 7696 3482 7725 3501 7727
      3503 7707 3504 7700
TIME...MOT...LOC 1853Z 357DEG 18KT 3501 7698 3495 7707 3494 7726 

HAIL...1.00IN
WIND...<50MPH
 
$$

JBM
189 
WWUS52 KMHX 211910
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
310 PM EDT THU SEP 21 2017

NCC049-103-133-211918-
/O.EXP.KMHX.SV.W.0045.000000T0000Z-170921T1915Z/
Jones NC-Craven NC-Onslow NC-
310 PM EDT THU SEP 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES...SOUTH
CENTRAL CRAVEN AND NORTHEASTERN ONSLOW COUNTIES WILL EXPIRE AT 315 PM
EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3493 7688 3483 7696 3482 7725 3501 7727
      3503 7707 3504 7700
TIME...MOT...LOC 1908Z 346DEG 18KT 3500 7698 3494 7707 3493 7726 

$$

JBM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 1:28 PM EDT, 59 minutes earlier.

Area forecast discussion, Sep 21, 1:28 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
128 PM EDT Thu Sep 21 2017

.SYNOPSIS...
A trough of low pressure will stall and dissipate near the
southern sections today. High pressure will extend into the
area from the northwest Friday through the weekend. Hurricane
Maria is expected to track between the Bahamas and Bermuda early
next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1225 PM Thursday...Raised temps a bit and slightly lower
pops SS tier. Limited clouds so far and most spots mid/upr 80s
already so raised max temps to near 90 inland. Models differ on
how much convection wl develop SW tier this aftn and given
uncertainty lowered a bit to cap at 30 percent.

Prev disc...Patchy fog continues and is mainly on the light
side. The exception is across the northern Outer Banks and
mainland Dare counties, where VSBYS have dropped below 1 mile at
times. A rogue thunderstorm north of Greenville quickly showed
a good core aloft about 30 minutes ago with hail likely, but is
now in the process of falling apart. Aside from an isolated
storm near here, most of this morning will be dry. Toward 18Z hi
resolution guidance matches up well with our previous forecast
of scattered thunderstorms re-developing. This will be most
likely along the sea breeze and especially near or on a line
from Morehead City to New Bern to Greenville, south and west.
SPC keeps our area in general thunder and see no reason to
expect more than garden variety thunderstorms through late
today. Highs will once again be above average with upper 80s
inland, about 6 degrees warmer than typical late September
highs. It will be cooler near the beaches. This will be most
pronounced over the Outer Banks with a cooler northeast wind
holding temps in the lower 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 3 AM Thursday...Any thunderstorms early this evening
should die down rather quickly. I did leave a slight chance
mention in through midnight over the far southwest based on what
happened last night, and continued good model agreement that an
isolated storm may persist in the areas just mentioned. With
lows dropping back into the 60s again, patchy fog will be
possible especially in areas that see rain later today.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 3 am Thu...High pressure centered over the Great Lakes
will extend down across the region through the period, while we
continue to monitor Hurricane Maria. Some uncertainty continues
regarding the track of Maria. Eastern NC residents and
interested parties should continue to monitor the latest
official forecasts from NHC.

Friday through Saturday night...Surface high pressure and upper
ridge will continue to build in from the north through the
weekend, as Jose gradually weakens and meanders off the NE and
Mid-Atlantic coast. Pred dry weather expected. Low level
thickness values support temps near to slightly above normal
through the period with highs in the upper 70s to mid 80s and
overnight lows in the mid 60s to low 70s.

Sunday through Wednesday...Hurricane Maria is currently
forecast to slowly lift north off the SE coast through mid week.
Eventual track will be determined by several factors including
the strength of the upper ridge and circulation of Jose. It is
still too soon to determine specific impacts for Eastern NC,
which will be very dependent on the track/how close to the coast
it gets. Regardless of the exact track, rough surf and
dangerous rip currents are likely this weekend into next week,
as large long period southeast swells build. Gusty N/NW winds,
minor coastal flooding, and ocean overwash/erosion will be also
possible.

Have introduced rain chances into the forecast beginning along
the Outer Banks and adjacent coastal waters Sunday. Then, slight
chance to chance PoPs gradually spread into the forecast area
from the east Sunday night through early next week as Maria
passes by off the coast. Rain chances then decrease Tuesday
night into Wednesday as the system moves away.

Eastern NC residents and interested parties should continue to
monitor the latest official forecasts from NHC on Hurricane
Maria.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Short Term /Through 00Z Friday/...
As of 120 PM Thursday...High confidence in VFR conditions will
persist through the TAF period. Scattered showers and
thunderstorms are expected for this afternoon btw 18z-22z. There
can be a brief sub VFR conditions with heavier rain. Forecast
sounding and guidance are indicating fog developing after 8z,
especially in areas where it rained. Will continue the mention
of MVFR visibility for late tonight. Expect the fog to lift by
13z Friday...leading to VFR conditions. Light and variable winds
will dominate, except for tonight as winds are expected to
become calm.

Long Term /Thursday Night through Monday/...
As of 3 am Thu...VFR conditions will dominate most of the
period, though some early morning FG/BR and low stratus may
develop each night as a ridge of high pressure will be across
the region.

&&

.MARINE...
Short Term /Through Thu/...
As of 1225 PM Thursday...Delayed return of 6 foot seas a bit
however with guidance showing them back portions outer central
waters by evening so will maintain current SCA.

Prev disc...Seas running 4 to 5 feet and the small craft
advisory has been allowed to expire north of Oregon Inlet as
planned. Marginal seas with near small craft conditions continue
through this afternoon across the central waters from Oregon
Inlet south to Ocracoke Inlet. Could see a few hours of below
small craft conditions later today but not a long enough period
to change any headlines, before seas builds again toward 6-7
feet after midnight tonight. Winds north to northeast 5 to 10
knots through the period.

Long Term /Fri through Mon/...
As of 3 am Thu...High pressure centered over the Great Lakes
will build down into the region through the period, while we
continue to monitor Hurricane Maria. Some uncertainty continues
regarding the track of Hurricane Maria late this weekend and
next week. Mariners and interested parties should continue to
monitor the latest official forecasts from NHC.

N/NE winds 5-10 kt Fri increasing to 5-15 kt Sat and 10-20 kt
Sun and Mon. NWPS and Wavewatch in good agreement with elevated
seas lingering across the central waters through the entire
period. Will likely start seeing long period southeast swell
build from distant Hurricane Maria Fri into early next week
across all the waters. Small craft seas likely to redevelop by
Fri evening in the waters south of Ocracoke and continue into
next week, with double digit seas by Sunday and Monday. Too soon
to determine specific impacts from Maria, but dangerous seas
expected and strong N/NW winds will be possible. Large SE swells
expected to build, Wavewatch currently showing swells 15-20
ft/15 seconds. Rough surf and dangerous rip currents are likely.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     103-104.
MARINE...Small Craft Advisory until 8 PM EDT Monday for AMZ152-154.

&&

SYNOPSIS...EH
NEAR TERM...RF/EH
SHORT TERM...EH
LONG TERM...HSA
AVIATION...HSA/BM
MARINE...RF/EH/HSA
Hazardous weather outlook, Sep 20, 8:02 PM EDT, 18 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
802 PM EDT Wed Sep 20 2017

NCZ103-104-220015-
Outer Banks Dare-Outer Banks Hyde-
802 PM EDT Wed Sep 20 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-220015-
Carteret-
802 PM EDT Wed Sep 20 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING NORTH
OF CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING SOUTH
OF CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-220015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
802 PM EDT Wed Sep 20 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-220015-
Onslow-
802 PM EDT Wed Sep 20 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 21, 1:13 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
113 PM EDT THU SEP 21 2017

NCZ092-093-211745-
Jones-Craven-
113 PM EDT THU SEP 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JONES AND
NORTHWESTERN CRAVEN COUNTIES...

At 112 PM EDT, a strong thunderstorm was located over Fort Barnwell,
or 15 miles northwest of New Bern, moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fort Barnwell, Jasper, Tuscarora, and Cove City.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.

LAT...LON 3530 7743 3535 7722 3515 7705 3505 7735
TIME...MOT...LOC 1712Z 338DEG 9KT 3527 7728

5
Special weather statement, Sep 21, 1:49 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
149 PM EDT THU SEP 21 2017

NCZ091>093-211830-
Jones-Craven-Lenoir-
149 PM EDT THU SEP 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JONES...EASTERN
LENOIR AND NORTHWESTERN CRAVEN COUNTIES...

At 149 PM EDT, a strong thunderstorm was located near Jasper, or 7
miles northwest of New Bern, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Bern, Askins, Fort Barnwell, Jasper, Tuscarora, Bridgeton, Dover,
Cove City and Trenton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3526 7745 3534 7723 3516 7698 3514 7698
      3513 7696 3504 7738
TIME...MOT...LOC 1749Z 321DEG 11KT 3520 7717

27
Special weather statement, Sep 21, 1:51 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
151 PM EDT THU SEP 21 2017

NCZ092-093-095-098-211845-
Onslow-Jones-Craven-Carteret-
151 PM EDT THU SEP 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTH
CENTRAL CRAVEN...EAST CENTRAL ONSLOW AND SOUTHWESTERN CARTERET
COUNTIES...

At 151 PM EDT, a strong thunderstorm was located near Kuhns, or 10
miles southwest of Havelock, moving southeast at 10 mph.

Winds in excess of 45 mph and pea size hail are possible with this
storm.

Locations impacted include...
Havelock, Morehead City, Newport, Stella, Swansboro, Cape Carteret,
Broad Creek, Wildwood, Kuhns, Peletier, Bogue, Bogue Inlet Pier,
Cedar Point and Mitchell Village.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3484 7720 3496 7703 3474 7675 3461 7711
TIME...MOT...LOC 1751Z 321DEG 10KT 3485 7706

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:01 AM EDTSpecial Weather StatementMHXMartin59 min
Sep 21, 1:13 PM EDTSpecial Weather StatementMHXCraven32 min
Sep 21, 1:49 PM EDTSpecial Weather StatementMHXCraven41 min
Sep 21, 1:51 PM EDTSpecial Weather StatementMHXCraven54 min
Sep 21, 2:40 PM EDTAreal Flood AdvisoryMHXCarteret, Craven, Jones, Onslow65 min
Sep 21, 3:00 PM EDTSpecial Weather StatementMHXOnslow45 min
Sep 21, 3:15 PM EDTSpecial Weather StatementMHXJones45 min
Sep 21, 3:34 PM EDTAreal Flood AdvisoryMHXOnslow116 min
Sep 21, 3:47 PM EDTSevere Thunderstorm WarningMHXOnslow43 min
Sep 21, 3:56 PM EDTSpecial Weather StatementMHXDuplin, Lenoir49 min
Sep 21, 4:35 PM EDTSpecial Weather StatementMHXDuplin40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.